MAUDE Adverse Event Report: MEDICON E.G. TWIST DRILL

MEDICON E.G. TWIST DRILL
Catalog Number 68.76.84
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device history record was checked and conformed to specifications, including device hardness.The returned device was inspected and found to have fractured at the weakest spot, the thread run-out.Dimensions were verified and conform to specifications.The microstructure of the drill is homogenous and shows no anomalies.The drill core was measured at the fracture point and found to conform to specifications.The fracture surface reveals that the drill was strongly bent, as can occur when a drill is positioned obliquely or subject to excessive torsion force during use.Bone residue was found in the thread run-out area, indicating that the drill did not fracture immediately as stated.Additional information has been requested regarding the handpiece and the rotational speed used during the operation.[(b)(4)].
 
Event or Problem Description
In accordance with the surgeon's report, during plastic surgery he attempted to use a twist drill, but the device broke immediately.It was replaced by an identical drill bit from the same lot, which also broke immediately.The fractured tip of the second drill was deflected by the bone and flew at the surgeon's face, barely missing his eye.No patient harm.This report is for device #1 of 2 used during the same procedure.

Brand Name
TWIST DRILL
Common Device Name
DRILL
Manufacturer (Section D)
MEDICON E.G.
gaensaecker 15
tuttlingen, 78532
GM  78532
MDR Report Key8580688
Report Number8010099-2019-00007
Device Sequence Number1587426
Product Code HTW
UDI-Device Identifier04046826312350
UDI-Public04046826312350
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number68.76.84
Device Lot NumberPF17245
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2018
Initial Report FDA Received Date05/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1